Mississippi, 2002

Hail and Damaging Winds in Mississippi, July 5, 2002

July 5, 2002 · NWS JAN · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 1:30 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI JUL 05 2002

LOW LEVEL CONVERGENCE ZONE IS EVIDENT ACROSS CENTRAL LOUISIANA...TO
SOUTHWEST MISSISSIPPI IN THE SURFACE OBSERVATIONS AND VISIBLE
SATELLITE IMAGERY. 12Z UPPER AIR ANALYSIS ALSO INDICATED COOLER MID
LEVEL TEMPS STRETCHING ACROSS THE SOUTHERN TIER OF ZONES. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN THE VICINITY OF CONVERGENCE
ZONE...AND WHERE THE COOLER MID LEVEL TEMPS EXIST. WILL BASE FIRST
PERIOD POPS ON RADAR TRENDS CLOSE TO ZONE ISSUANCE TIME.

DRIER AIR CAN BE SEEN ON THE WATER VAPOR IMAGERY WORKING ITS WAY
INTO EASTERN PORTIONS OF THE CWFA. THE 12Z SOUNDING ALSO INDICATED
THAT THE AIRMASS HAS DRIED OUT...ESPECIALLY IN THE MID AND UPPER
LEVELS...WITH THE MAIN MOISTURE CONFINED TO BELOW 700MB. THIS TREND
LIKELY TO CONTINUE AS 500MB RIDGING BEGINS BUILDING OVER THE CWFA
SATURDAY INTO THE EXTENDED PERIOD. UNTIL THEN...A WEAK 500MB TROUGH
AXIS WILL EXIST OVER THE SOUTHERN THIRD OF THE FORECAST AREA.

12Z MODEL RUN SOLUTIONS ARE BEGINNING TO DIFFER IN THE SHORT TERM.
BELIEVE THE ETA IS HAVING PROBLEMS RESOLVING THE SURFACE TROUGH
BUILDING IN FROM THE EAST OVER THE SOUTHERN ZONES...AND THE
THUNDERSTORM COMPLEX/LOW OVER THE NORTHERN GULF OF MEXICO. AVN HAS
BEEN MOST CONSISTENT FROM RUN TO RUN...AND WILL RELY HEAVILY UPON
FOR THE FORECAST PACKAGE.

THE MAIN FORECAST DIFFICULTY RESULTS FROM THE PLACEMENT OF THE
SURFACE TROUGH AND ASSOCIATED LOWS/WAVES THAT DEVELOP ALONG IT AND
MOVE WEST IN THE FLOW. THIS WILL LEND TO A SLIGHTLY DIFFICULT POP
FORECAST THROUGH 60 HOURS. THE AVN HAS ADJUSTED THE POSITION OF THE
SURFACE TROUGH SLIGHTLY NORTH IN TODAYS RUN...ALONG THE HIGHWAY 84
CORRIDOR. A SURFACE LOW/UPPER LEVEL SHORTWAVE SHOULD RIDE THIS
BOUNDARY WESTWARD...JUST ALONG THE SOUTHERN PERIPHERY OF ZONES
THROUGH SATURDAY. BY SUNDAY...THE LOW HAS DROPPED FURTHER SOUTH INTO
THE GULF OF MEXICO WITH AN INVERTED TROUGH BISECTING THE FORECAST
AREA. THIS FEATURE WILL CONTINUE MOVING WEST UNTIL IT REACHES THE
SOUTHEAST TEXAS COAST BY MONDAY.

AS FAR AS THE POPS GO...WILL HAVE THE HIGHEST POPS IN THE SOUTHERN
ZONES...NEAREST THE SURFACE TROUGH AND COOLER MID LEVEL TEMPS
THROUGH SATURDAY. AS MID LEVEL RIDGING BUILDS IN...THIS WILL HELP
SUPPRESS CONVECTION AS MID LEVEL TEMPS WARM...ESPECIALLY IN THE
NORTH. EVEN THOUGH THE INVERTED SURFACE TROUGH SETS UP OVER THE CWFA
MONDAY AND TUESDAY...THE MOISTURE WILL BE LIMITED TO THE LOWEST
LEVELS OF THE ATMOSPHERE. WITH ALL OF THIS SAID...WILL HAVE THE
HIGHEST POPS IN THE SOUTH AND TAPER THEM OFF TO THE NORTH...ALL IN
ALL...NOT MUCH CHANGE IN THE ONGOING FORECAST.

FOR THE EXTENDED PORTION OF THE FORECAST...THE EXTENDED AVN HAS
AGAIN BACKED OFF ON THE APPROACHING FRONTAL BOUNDARY FROM THE
NORTH...AND IS NOW INDICATING THE FORECAST AREA IS LIKELY TO BE
IMPACTED BY SEVERAL DISTURBANCES RIDING WEST ALONG THE PERIPHERY OF
THE UPPER RIDGE. WILL ONLY MAKE SLIGHT WORDING CHANCES TO THE POPS
IN THE EXTENDED...WITH DIURNAL CONVECTION MENTIONED IN THE NORTH AND
CHANCES (NO TIMING) IN THE CENTRAL AND SOUTH. OTHERWISE...WILL NOT
MAKE ANY MAJOR CHANGES.

PRELIM NUMBERS...
JAN 72/95/73/96/73 23222
MEI 70/96/71/97/71 13222

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
32

In the hours before

Special weather statement, Jul 5, 12:15 PM CST, 3 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT FRI JUL 05 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MAINLY NORTHEAST
LOUISIANA AND PORTIONS OF SOUTHWEST MISSISSIPPI THIS AFTERNOON
AND EVENING. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE GENERALLY
SOUTHWEST OF A...HAMBURG ARKANSAS TO TALLULAH LOUISIANA AND
MEADVILLE MISSISSIPPI LINE. THESE STORMS COULD PRODUCE DAMAGING
DOWNBURST WIND GUSTS TO 60 MPH ALONG WITH FREQUENT DEADLY
LIGHTNING STRIKES.

OTHER AREAS OF MISSISSIPPI COULD SEE ISOLATED NON-SEVERE
THUNDERSTORMS THROUGH 9 PM...WHEN ALL ACTIVITY SHOULD BE
DIMINISHING.

DAYTIME HEATING WILL COMBINE WITH AVAILABLE MOISTURE TO INCREASE
INSTABILITY AND LEAD TO THE DEVELOPMENT OF THE THUNDERSTORMS. AN
UPPER LEVEL RIDGE OF HIGH PRESSURE NOSING SOUTHWARD ALONG THE
MISSISSIPPI RIVER VALLEY WILL GRADUALLY PUSH MOST OF THE STORMS
TOWARD THE GULF OF MEXICO THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS OR EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 5, 3:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
408 PM CDT FRI JUL 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    4SW D LO                  MS   WIND DAMAGE
06/27/02   SIMPSON                        COOP OBSERVER REPORTED
                                          SHED AND AWNING
                                          DESTOYED...ALONG WITH
                                          NUMEROUS TREES DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 5, 3:50 PM CST
Where
Madison County, 3 mi SW of Canton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -90.067

A few trees were blown down on State Road 22.

Hail, Madison

When
July 5, 3:50 PM CST
Where
Madison County, Canton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.617, -90.033

Thunderstorm Wind, Hinds

When
July 5, 4:15 PM CST
Where
Hinds County, 8 mi NW of Jackson
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.417, -90.267

Several trees were blown down at the intersection of US Highway 49 and West County Line Road, as well as at the intersection of Cynthia Road and US Highway 49.

Thunderstorm Wind, Hinds

When
July 5, 4:35 PM CST
Where
Hinds County, Clinton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.333

Numerous small limbs and several powerlines were blown down, resulting in numerous power outages across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308990, 5308991, 5308992, 5308993.